Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 456, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Oct 1, 2004, 7:42 AM CDT for Greene County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 1, 2004, 7:42 AM CDT (12:42 UTC)
- Expired
- Oct 1, 2004, 8:30 AM CDT
- In force
- 48 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Greene County, IA
The radar
The Des Moines radar (KDMX), 71 km from the middle of the area, began a volume at 12:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 0.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 481 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 908 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 258 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 011241 SVRDMX IAC073-011330- /X.NEW.KDMX.SV.W.0021.041001T1242Z-041001T1330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 742 AM CDT FRI OCT 1 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREENE COUNTY IN WEST CENTRAL IOWA. * UNTIL 830 AM CDT. * AT 737 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 7 MILES NORTHEAST OF COON RAPIDS...OR 46 MILES SOUTHWEST OF FORT DODGE...AND MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR JEFFERSON BY 800 AM CDT. NEAR JEFFERSON MUNICIPAL AIRPORT BY 805 AM CDT. NEAR GRAND JUNCTION BY 815 AM CDT. THE LOCATION OF RIPPEY IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE TO YOUR NATIONAL WEATHER SERVICE IN DES MOINES AT 1-800-759-9276. LAT...LON 4217 9463 4187 9460 4189 9419 4220 9421 $$ COGIL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 2:30 AM CDT, 5 hours 12 minutes earlier.
Area forecast discussion, Oct 1, 2:30 AM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 230 AM CDT FRI OCT 1 2004 .DISCUSSION... MAIN CONCERN HAS BEEN WINDS AND TRANSITION TODAY AND TEMPERATURES FOR TONIGHT. MODELS APPEAR TO BE HANDLING TRANSITIONAL FORECAST WELL. SHORT TERM RUC13 AND RUC20 ARE IN AGREEMENT ALSO WITH FRONTAL TIMING AND DEVELOPMENT OF PCPN THIS MORNING AND AFTERNOON WITH RAPID CLEARING TONIGHT DIMINISHING WINDS AND REALLY DRY AIR AND LOW DEWPOINTS PROMPT WARNINGS/ADVISORY TONIGHT. LOOKING AT TODAY GOOD DYNAMICAL FIELDS AHEAD OF FRONT AND MOISTURE WILL BE THERE AROUND MID TO UPPER 50S DEWPOINTS SURGE AHEAD OF THE FRONT THOUGH THUNDER WILL BE A STRUGGLE AS INSTABILITY NOT THE GREATEST NOR MUCH CAPE. GOOD MIXING SHOULD BRING TEMPS TO A HALT BY 17 OR 18Z WITH STRONG CAA THEN FALLING TEMPS FROM THERE. GRADIENT SHOULD RELAX QUICKLY THIS EVENING SO WILL NOT CARRY WIND ADVISORY INTO THE EVENING HOURS. GOOD PRESSURE RISES AND ALREADY STRONG WIND FIELD ALOFT ALONG WITH MIXING SHOULD REALIZE ADVISORY CRITERIA. REST OF FORECAST LOOKS DRY WITH SLOW MODERATION OF TEMPS. && .DMX WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY ENTIRE CWA THIS AFTERNOON BTWN 17Z-23Z. FREEZE WARNING AFTER MIDNIGHT TONIGHT NORTH OF HIGHWAY 30 AND WEST OF HIGHWAY 25(SOUTH OF A LINE FROM DENISON TO AMES TO MARSHALLTOWN AND WEST OF A LINE FROM NEAR GUTHRIE CENTER TO NEAR CRESTON TO NEAR MT AYR). FROST ADVISORY AFTER MIDNIGHT TONIGHT SOUTH OF HIGHWAY 30 AND EAST OF HIGHWAY 25. &&
Hazardous weather outlook, Oct 1, 5:00 AM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 500 AM CDT FRI OCT 1 2004 IAZ004>007-015>017-023>028-033>039-044>050-057-070-081-092-021056- ADAMS-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS- CERRO GORDO-CRAWFORD-EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK- HARDIN-HUMBOLDT-KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-SAC-STORY-TAMA- TAYLOR-WEBSTER-WINNEBAGO-WORTH-WRIGHT- 500 AM CDT FRI OCT 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA ALONG AND NORTH OF HIGHWAY 30 AND WEST OF HIGHWAY 25. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS CAN BE EXPECTED THROUGH LATE AFTERNOON FRIDAY. IT WILL BE VERY WINDY AS WELL WITH A SUSTAINED NORTHWEST WIND AT 25 TO 35 MPH WITH GUSTS OVER 40 MPH. A HARD FREEZE IS EXPECTED LATE TONIGHT INTO SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. IAZ058>062-071>075-082>086-093>097-021056- ADAIR-APPANOOSE-CLARKE-DALLAS-DAVIS-DECATUR-GUTHRIE-JASPER-LUCAS- MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK-RINGGOLD-UNION-WAPELLO- WARREN-WAYNE- 500 AM CDT FRI OCT 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA SOUTH OF HIGHWAY 30 AND EAST OF HIGHWAY 25. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS CAN BE EXPECTED THROUGH LATE AFTERNOON FRIDAY. IT WILL BE VERY WINDY AS WELL WITH A SUSTAINED NORTHWEST WIND AT 25 TO 35 MPH WITH GUSTS OVER 40 MPH. SCATTERED FROST IS EXPECTED LATE TONIGHT INTO SATURDAY MORNING. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. FORSTER
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.